Hi I am 48 years old and was first diagnosed with graves back in 2001 and this is my fourth relapse. Unfortunately I can no longer tolerate

Hi I am 48 years old and was first diagnosed with graves back in 2001 and this is my fourth relapse. Unfortunately I can no longer tolerate

Carbimazole and have recently Been put onto propylthiouracil tablets ( carbimazole alternative ). Radioactive iodine or a full thyroidectomy have been advised but I don't fancy either!! Has anyone had the iodine treatment?

I have managed well on carbimozole these past years only staying on them till my levels came down and I have been without them for a few years. But the doctors are concerned now that I can't tolerate carbimazole anymore. I eat a good diet, practice yoga and I'm a very positive happy person and I take care of my health as naturally as I can. So the thought of having radioactive iodine in my body isn't very appealing!! And I don't fancy being underactive.

I am new to this site and have read some interesting comments on having a leaky gut and gluten free diets in connection to auto immune disease

Any information and advise would be greatly received.

16 Replies

  • Sorry added the photos of my daughters by mistake!!

  • better to opt for TT than RAI any day

    but have you totally excluded gluten from your diet

  • Hi reallyfedup, Can you tell me why you would opt for TT over RAI? I may be having to make this choice myself soon and welcome opiniond, Thankyou

  • If its at all possible i would avoid both TT or RAI

    however in the hands of a really good surgeon i would choose tt as while rai is cheaper and quicker for nhs the results can be devatstating

    a report i cant currently access said that rai renders all patients hypothyroid in 5 yrs wheras it takes 10 for tt

    however its vital that you have an endo happy to prescribe solely on symptoms not on bloodtests and preferably with armour or ndt

    its also vital they check you do not have hashimotos running in tandem

    my husband had graves and hashis only idiots failed to check that so after a tt he became hypo very fast and can only tolerate armour and must be treated only on symptoms not on blood tests ....he wascwarned strongly not to accept rai and that was over 30 yrs ago too

    i used to work with one of the 1st doctors to use RAI and i know what all those patients said about it too

  • Hi no I haven't but have been reading about it and I'm starting right now!!

  • What dosage are you on? Do you have any symptoms?

  • One tablet three times a day. Only a few symptoms are my levels are on there way down now

  • What dose are the tablets, they come in 20mg 10mg and 5mg :)

  • Hi Sandybag

    Like you I have had several relapses and had to take Carbimazole, and many times the doc has mentioned RAI - but I have read a lot about it - what it seems to do is kill off the thyroid, but it doesn't get to the bottom of the auto-immunity of the body (which causes the disease in the first place) - which could go on to attack another endocrine gland. There used to be a website "its not over until the fat lady sings" where she talks about the terrors of RAI - scared the crap out of me!!

  • Hi lottidog I've been reading lots of scary stories about RAI and really don't fancy it. Def going to change my diet and try to get my body to heal itself

  • I had RAI about a month ago having had Graves on and off since 1998 (six years of remission in that time though). I was taking PTU and every time I tried to stop it the Graves came back, shockingly badly the last time, attacking the liver, sending the cholesterol totally out of control, triggering fast weight loss, pulse rate over 120... So I found a professor or endocrinology who said, basically, that RAI replaced one illness with another but she thought it was the best they could do for me. I'm a teacher so I was worried about the risk of voice change with a TT. I did RAI because I was a bit desperate and frightened by the last attack of Graves. My sister knows a thyroid surgeon and he said, frankly, if he had Graves, he'd have RAI, not surgery While taking PTU I was careful what I ate, did yoga, had batteries of blood tests, and although the Graves would abate for a while it always came back.

    RAI is not a laugh in that I was very tired afterwards and paranoid about getting close to anyone, flushing the loo etc etc. I am seeing an endocrinologist who specialises in eye problems and I'm taking steroids at the moment (20mg a day) as my eyes were sore. I'm not sure whether I've done the right thing in having RAI and I'll never know what would have happened to me if I hadn't had it! But it is a way forward which will just pose me other problems - that I know. I see it as the lesser of two evils rather than a cure, and it was looking at it like that which helped me to decide.

    Good luck, whatever path you take


  • I've had Graves & TED since 2007, and I SO know how you feel! I'm not sure whether excluding gluten really did make any difference to my brief "remission", but it lasted less than a year before the Graves came back.

    I had vertigo & joint problems on carbimazole, so this time they tried PTU ... unfortunately I've needed a high dose, long term, to get any sort of control, and from my own experience I wouldn't advise anyone to take PTU for more than a few months. I did it from choice because I really, really don't want RAI and I'd rather not have TT either. But PTU can be a nasty drug, longer term, as I found to my cost. Not just because of the rare but rightly feared risk of liver problems & bone marrow failure, but because of its tendency to trigger other types of auto-antibodies which can make you more ill than Graves, and are very poorly understood by endocrinologists.

    I did some reading and found that there is some evidence that if you've not been able to tolerate either carbimazole or PTU, there's a fair chance that the other one won't suit either. I mention that not to worry you, but I wish I'd known - or more to the point, wish my consultant had known!

    I also wish they'd been more honest about TT/RAI replacing one set of problems with another, rather than parroting the simplistic "just one tiny tablet of thyroxine a day is all you'll need" line. I was more or less press-ganged onto the TT waiting list against my will last year, chickened out of two op dates and am literally dreading seeing my consultant again.

    I know that, if I relapse now, the treatment options with drugs aren't looking good. I'm gradually coming to terms with what I think is a realistic view that while TT is never going to be the perfect solution doctors would have you believe, it might be the lesser of two evils. Plucking up courage to go through with it, though ... well, that's different.

  • Hello there,

    I was diagnosed with graves in 1997 when I was 29. After years on Propyl I opted for a TT in 2000 and became hypo after about 3 years. I had the option of RAI or the TT and opted for the TT because at that time they believed RAI created fertility issues and I was in my 30's hadn't started a family. So, I had a 6/8 thyroidectomy.

    My only problem is the weight issue, it's an utter curse. I have such an issue with it (I'll give you an example - on thursday I had garlic bread, a pizza, on friday I had 2 glasses of wine, on Monday I've put on 4 lbs). Aside from a completely knackered metabolism, if I had my time over I would definitely opt for the surgery. There are so many bonuses. But do your research first and arm yourself with as much knowledge as possible about post-surgery life.

  • I must admit I'm really unsure and confused on how to proceed!! I've been reading about the paleo diet and have just bought a book about it. So I will get reading in bed tonight and probably try this

    diet. Not sure how I feel about TT or RAI, just wish I didn't have this disease. It def started when I had extreme trauma in my life and has returned every 3 to 4 yrs each time when stress has been very high.

  • Hi Sandybags. I have Graves disease and had RAI 6 yrs ago. Tried block and replace but had agranulocytosis from the Carbimazole. Like you, I also have leaky gut syndrome and have been taking Lanzoprazole for about 14 yrs. Following RAI, I became very ill ie tremors, jelly legs, tearful for no reason, palpitations and high pulse rate and many many more symptoms of hyper. Went to see Gp on an emergency slot, ( somehow drove there) and without even looking at me, asked me what the " emergency was". Was very sarky. He looked at my computerized notes, and said that my T4 was 87.4! I was in a Thyroid storm! OH........DEARY ME! He got his answer as to what the emergency was! personally, I think that I should have been hospitalized I was that ill. He rx'd beta blockers on a high dose, and told me to get bloods checked again in a few weeks. It was very very scary. No one warned me that as the thyroid dies off following Rai, the T4 in the thyroid, floods out into the blood. I asked the radiologist about the risks of a thyroid storm, as I wasn't taking any anti hyroid meds due to the side effects. She told me that she didnt know anything about that and no one else from the medical profession had warned me either! Hmmmmmmmmmm..........wish I had got all my facts together before I had taken that " bullett". I would arm yourself with ALL the info re RAI beforehand, if thats how you are going to approach it. Hope all goes well for you whatever you choose to do. lynne xxx

You may also like...